Q. I feel a loss of consciousness when I am off of Paxidep. What should be done?

Answered by
Dr. Ashaq Hussain Parrey
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Nov 07, 2017 and last reviewed on: Oct 09, 2018

Hello doctor,

I am a professor and I teach daily for six to seven hours in standing position. Two years ago suddenly I felt a loss of consciousness and restlessness. This increases when I speak on an elevated platform. I have a high fear to get down and there is an appearance of loss of control in the legs but never have I fallen down. When this started, my BP became low and I had severe neck pain and ache. I contacted doctors and some said I had anxiety and some depression, B12 deficiency, and some told that it is due to the standing problem. One neurologist gave me Panazep 25 mg. When I started taking it, the problem disappeared. But after taking it for six months, I decided to stop it. The problem started again and so I started taking Paxidep 12.5 mg. Whenever I stop the medication, the problem recurs. When I do not take Paxidep and take rest, I have no problem. But, when I have to take a class being off of Paxidep, I feel to get the same symptoms again. I feel like falling down and have a loss of control and loss of consciousness. I consulted a neurophysician and he told me it is due to low supply of blood to the brain due to standing. He did an MRI and a carotid doppler of the nerves of the neck and everything was normal. I have also had ANA positive but the antiphospholipid and the related tests were negative. He told me to take Moracetam 800 mg twice daily and Multineuron Forte one daily. He told me to stop the Paxidep, but when I stop it I face the same problem again. I now take one table in a gap of one day. Please tell me what to do? What kind of disease is this? Whom should I contact? A neurologist, a psychiatrist or a rheumatologist?

#

Hello,

Welcome to icliniq.com.

I went through your post.

  • Clinically, your symptoms are suggestive of a postural related drop in blood pressure. However, that will not respond to Paxidep (Paroxetine) which is an SSRI (selective serotonin reuptake inhibitor) and an antidepressant.
  • I believe the symptoms are due to anxiety and not due to posture because of your improvement with Paroxetine.
  • I suggest you need to do the following:
  1. Ambulatory blood pressure monitoring for 24 hours which will document if there is a postural drop.
  2. Consult a psychiatrist also as you have improved with an SSRI.

Regards.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Thank you doctor,

Is it harmful to take SSRI for a long time? My BP remains normal even while standing. Can you please tell me if a psychiatrist would be able to deal with the anxiety?

#

Hello,

Welcome back to icliniq.com.

  • An SSRI (selective serotonin reuptake inhibitor) can be taken for decades and will not harm in any way. The dose you are taking is also very small. 
  • Yes, anxiety disorders are temporary and improve with counseling.
  • Changes in lifestyle especially a regular exercise program like brisk walking for 40 minutes five days a week and participating in sports and other joyful activities will help in avoiding SSRI in the long run.
  • A consultation with a psychiatrist will definitely help.

Regards.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician


Was this answer helpful?

 | 


Related Questions:
Having depression and not getting well with SSRI. Can you suggest any treatment?

Hi doctor, I am suffering from depression, anxiety, and OCD ... Please suggest me the treatment for depression ...   Read full

I have leg restlessness, tiredness and sleepiness altogether. Why is it so?

My advice would be to add Bupropion (Bupron XL) 150 mg to existing drugs ...   Read full

Will my anxiety relapse if I stop SSRI?

Initially, I was prescribed Paxil 20 mg, which helped treat my anxiety and depression but I started having side effects of weight gain, fatigue, and sexual dysfunction ...   Read full

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Also Read


COVID-19 Vaccines in India
Two vaccines, Covishield and Covaxin, have been granted emergency use authorization in India. Read about these vaccines'...  Read more»
Sinusitis - Causes, Symptoms and Treatment
Sinusitis is the infection of the air cavities within the nasal passages. Normally, the healthy sinuses are filled with ...  Read more»
Asthma and Its Rising Incidence
This article explains about asthma and its causes. It also focuses on the benefits of starting early treatment to lead a...  Read more»

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.